Funnel Cloud, Hand
- When
- August 16, 12:00 PM CST
- Where
- Hand County, 3.72 mi ESE of Vayland
- Reported by
- Trained Spotter
- Coordinates
- 44.460, -98.710
A funnel cloud was reported in far eastern Hand County west of Wessington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A funnel cloud was reported in far eastern Hand County west of Wessington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 10:17 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1117 AM CDT SAT AUG 16 2014 .UPDATE... EARLY MORNING DENSE FOG HAS BURNED OFF AND WE ALLOWED THE DENSE FOG ADVISORY TO EXPIRE EARLIER THIS MORNING. SFC LOW PRESSURE CONTINUES TO REMAIN ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA THIS MORNING. A FEW CONVECTIVE SHOWERS HAD DEVELOPED ACROSS NORTH CENTRAL SD EARLY THIS MORNING BEFORE FIZZLING. A COUPLE MORE HAVE RECENTLY DEVELOPED TO THE SOUTH IN HAND AND HYDE COUNTIES. THESE WERE SITUATED ALONG A SFC CONVERGENT ZONE THAT RUNS NORTH FROM THERE TOWARD THE BOWDLE AND EUREKA AREA AND FARTHER NORTH INTO ND. WILL CONTINUE TO KEEP AN EYE ON THIS AREA WITH TIME TODAY AS ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE. ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING HEAVY RAIN PRODUCERS WITH LOCALIZED FLASH FLOODING POSSIBLE. ISSUED AN SPS TO HIGHLIGHT THIS CONCERN. DID NOT MAKE ANY ADJUSTMENT TO THE GRIDS AS POPS AND TEMPS LOOKED GOOD AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH MONDAY SLOW MOVING THUNDERSTORMS ARE JUST NOW ENTERING THE WESTERN CWA THIS MORNING. THE BULK OF PRECIPITATION STILL REMAINS ACROSS NORTH DAKOTA HOWEVER. ALSO...OBS...WEBCAMS...AND LOCAL LAW ENFORCEMENT HAVE REPORTED PATCHY DENSE FOG THIS MORNING. THERE ARE SOME LOWER CLOUDS MOVING SOUTH...WHICH MAY LESSEN THE FOG EFFECTS...BUT STILL KEPT THE PATCHY DENSE WORDING IN THE FORECAST THIS MORNING. THE LOW PRESSURE SYSTEM WILL MOVE EAST TODAY...KEEPING PRECIP CHANCES THROUGHOUT THE FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM WEST TO EAST ACROSS THE CWA AS THE SURFACE BOUNDARY DRIFTS OVER THE AREA. ADDITIONAL DEVELOPMENT DURING PEAK HEATING HOURS IS LIKELY ACROSS NORTHEAST SOUTH DAKOTA THIS AFTERNOON/EVENING. PWATS REMAIN ANOMALOUSLY HIGH...AND STORM MOTION WILL BE VERY SLOW...SO HEAVY RAIN REMAINS A THREAT...BUT IT WILL ALSO BE VERY LOCALIZED. STUCK WITH THE COOLER SIDE OF GUIDANCE FOR TEMPERATURES TODAY DUE TO THE ANTICIPATED CLOUD COVER. THERE SHOULD BE A BRIEF BREAK IN THE ACTION SUNDAY BEFORE THE NEXT SHORTWAVE MOVES ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. LIKE ALWAYS...INSTABILITY WILL DEPEND ON CLOUD COVER...BUT WITH ABOUT 30 KTS OF 0-6 KM SHEAR...THERE COULD BE A FEW STRONGER STORMS THAT DEVELOP IN THE AFTERNOON/EVENING HOURS. MODELS THEN SHOW A WEAK LOW LEVEL JET DEVELOPING OVERNIGHT...FURTHER ENHANCING STORM DEVELOPMENT ACROSS THE EASTERN CWA THROUGH THE NIGHT. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY WILL START THE PERIOD OUT WITH A SHORTWAVE DEPARTING THE REGION AND SOME LAGGING SHOWERS. WEAK HIGH PRESSURE AND UPPER RIDGING WILL GIVE US A SHORT DRY PERIOD TUESDAY...HOWEVER A WEAK WAVE EMBEDDED WITHIN SOUTHWEST FLOW WILL PUSH UP INTO THE NEBRASKA PANHANDLE LATE TUESDAY SUPPORTING SCATTERED ELEVATED CONVECTION INTO SOUTH CENTRAL SOUTH DAKOTA EARLY WEDNESDAY. THE FORECAST BECOMES MUCH MORE UNCERTAIN FROM WEDNESDAY ON AS THE DETERMINISTIC GFS AND ECMWF DIVERGE IN THEIR HANDLING OF THE UPPER FLOW. THE GFS IS MORE AMPLIFIED WITH SOUTHWEST FLOW AND A LEE LOW OVER THE DAKOTAS SUPPORTING ELEVATED CONVECTION. THIS WOULD KEEP THE AREA WARMER/MORE HUMID LONGER WITH HIGHER POPS. THE ECMWF IS LESS AMPLIFIED/MORE PROGRESSIVE FOR THE LATTER HALF OF NEXT WEEK. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PATCHY DENSE FOG WILL CONTINUE TO AFFECT TAF SITES THROUGH THE THE EARLY AM HOURS. CIGS/VISBY WILL IMPROVE BY MID MORNING...THOUGH THERE WILL BE SCT COVERAGE OF SHOWERS AND STORMS FROM LATE MORNING THROUGH THE AFTERNOON FOR KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...VIPOND SHORT TERM...SERR LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT SAT AUG 16 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 413 AM CDT SAT AUG 16 2014 /313 AM MDT SAT AUG 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A WEAK LOW PRESSURE SYSTEM MOVES FROM WEST TO EAST ACROSS THE REGION TODAY. ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING AND LOCALIZED HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION SUNDAY AND MONDAY. SOME STORMS MAY BE STRONG SUNDAY EVENING...WITH HAIL AND HEAVY RAIN BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS ARE APPRECIATED. SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1057 AM CDT SAT AUG 16 2014 SDZ004>007-009>011-016>020-022-034-036-037-051-170300- CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER- FAULK-SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON... MOBRIDGE...IPSWICH...WEBSTER...GETTYSBURG...FAULKTON...REDFIELD... CLARK...WATERTOWN...CASTLEWOOD...ONIDA...HIGHMORE...MILLER... FORT THOMPSON 1057 AM CDT SAT AUG 16 2014 ...HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT... A LOW PRESSURE SYSTEM ACROSS CENTRAL SOUTH DAKOTA WILL SLOWLY MOVE EASTWARD TODAY AND TONIGHT. ABUNDANT MOISTURE IN THE ATMOSPHERE COMBINED WITH SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THAT COULD PERSIST OVER AN AREA FOR AN EXTENDED PERIOD OF TIME. LOCALIZED FLASH FLOODING IS A CONCERN. STAY TUNED TO YOUR LOCAL WEATHER INFORMATION SOURCE FOR FURTHER UPDATES THROUGHOUT THE DAY. VIPOND
The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540572.